SHARE

Whilst some of us may experience side effects with our treatment it’s worth remembering that many don’t. Side effects are not compulsory. 

Despite the many people who do get on well with efavirenz (one of the components of ATRIPLA), the number of people experiencing side effects from it is way too high. Efavirenz should, in my opinion, be reserved for use when there is absolutely no alternative and then only under close supervision. What follows is my take on side effects and how I think we should be approaching them.

But it’s important to remember that experiences, like Luke’s, are the exception rather than the rule. For the vast majority of us side effects mean a couple of weeks of diarrhoea or headaches, or stomach pain. Going back to the first ten years of anti-HIV medication we put up with all manner of shit, because there was no alternative: for all but the most drug-experienced of us now, there is at the very least one alternative, usually a choice of several, if not many.

I have to stress at this point that I’ve been taking medication for 24 years, almost non-stop, and have taken some hits from the early over-dosing of drugs still in use today. My metabolism has been altered by these early drugs in ways that would not happen today.

Last year, at my first out-patient appointment after being hospitalised for an extremely rare reaction to tenofovir (1 in 100,000 people according to the patient information sheet) and two changes of combination to find one that suited me, I was asked by the pharmacist if I’d experienced any problems with the drugs I’m still taking today. The only side effect I had experienced was a coppery taste in my mouth for a few hours after pill-time, an effect that subsided after a few weeks. I knew full well that it was ritonavir causing this as I’d been on high dose ritonavir (800mg per day, unthinkable now) for several years starting in 1998 and had had that taste constantly the whole time I took ritonavir. I had to stress to the pharmacist that this was something I’d expected and could put up with if it had lasted, which it didn’t. The pharmacist had been all set to talk to my consultant about changing my combination.

The drug manufacturers define common side as effects as being those which affect 1 in 10 people, and move up the scale of rarity in logarithmic fashion – the next most common are 1 in 100, then 1 in 1000 and so on. Obviously these figures are rounded for convenience sake, and it wouldn’t surprise me to find that 19 in 100 get rounded down to 1 in 10 (from an equivalent of 1.9 in 10). Obviously when you add more drugs into the combination, the chance of side effects increases: drug A might cause headaches, drug B diarrhoea and so on. Even so the general rule is that side effects usually subside after a while.

When starting on your first or subsequent combinations, decide on a length of time you’re prepared to put up with any side effects that may happen for. If the side effects don’t resolve within that time period, talk to your consultant. Don’t wait for your next scheduled appointment: make a new appointment (you can always try hurrying things up by saying you’ll take any cancellation – that can often result in you being squeezed into the day’s list as an extra). Read all the information leaflets with the drugs and research them online too.

Even if you experience no side effects, make a note of anything unusual (you do take a note-book to your clinic appointments, don’t you?) and make sure to talk about it. It’s most likely nothing, but it might have some clinical significance. Best to err on the side of caution.

Above all, despite horrific experiences like Luke’s, remember that side effects are not compulsory.

steve-banner

LEAVE A REPLY

Please enter your comment!
Please enter your name here